|Internet Journal of Medical Toxicology
A publication of The American College of Medical Toxicology
1901 North Roselle Road, Suite 920
Schaumburg, IL 60195
CASE REPORT: Ketamine Medication Error Resulting in Death
Heather Long, MD
Fellow, Medical Toxicology
New York City Poison Control Center
New York University School of Medicine/Bellevue Hospital
New York, NY
Int J Med Toxicol 2003; 6(1): 2
This case report is supported by an unrestricted educational grant from Orphan Medical, Inc. For more information, please call 1-888-8ORPHAN.
As a therapeutic agent, ketamine is widely used for both conscious sedation and the management of bronchospasm. The existing literature suggests that, following overdose, the adverse effects of ketamine are minimal and most are related to oversedation. We report the death of a 69-year-old woman who suffered a fatal myocardial infarction following an inadvertent ten-fold iatrogenic ketamine overdose.
Ketamine is a dissociative anesthetic, related to phencyclidine, that is used clinically to induce anesthesia and to provide conscious sedation. Additionally, it is a preferred induction agent for rapid sequence intubation of patients with bronchospasm because it causes relaxation of the bronchial smooth muscles. For a similar reason, it is occasionally used in low dose in the management of bronchospasm independent of intubation.
An additional clinical effect of ketamine is its lack of adverse hemodynamic effects. Unlike most anesthetic induction agents, therapeutic doses of ketamine cause an increased heart rate, blood pressure, and cardiac output. Although these effects are generally desirable, ketamine also results in an increase in myocardial oxygen consumption and is therefore contraindicated as the sole anesthetic in patients with ischemic heart disease.
Despite this limitation, ketamine is commonly used, because of its ease of administration and short duration of action, about 15 minutes after an intravenous dose. Furthermore, it is considered to have a wide margin of safety, with only a few adverse outcomes reported even in the setting of profound overdose.[1, 2] We report a death directly attributed to inadvertent iatrogenic ketamine overdose.
69-year-old woman with a history of hypertension and asthma presented to the emergency department (ED) with shortness of breath. Her initial vital signs were: heart rate, 116/minute; respiratory rate, 36/minute; blood pressure, 144/78 mm Hg; and she was afebrile. Her oxygen saturation by pulse oximetry was 98% while breathing on a nonrebreather facemask. She appeared in moderate respiratory distress. She did not have jugular venous distention and her trachea was midline. Her lungs had diffuse wheezes and breath sounds were equal bilaterally; there were no crackles or rhonchi. Her abdominal examination was normal and there was no peripheral cyanosis, clubbing or edema. The remainder of her examination was not contributory.
She was treated for an asthma exacerbation with standard therapy, including nebulized albuterol and intravenous methylprednisolone, with little improvement. At this point, she was awake and alert, with a heart rate of 128/minute, a respiratory rate of 36-40/minute, and an oxygen saturation of 94% on 50% oxygen. Her mental status began to deteriorate and the decision was made to endotracheally intubate her and place her on mechanical ventilation. To facilitate the intubation, intravenous administration of 50 mg ketamine and 4 mg of midazolam was ordered. The endotracheal intubation was performed without incident, and proper tube placement was confirmed by auscultation and capnometry. Within minutes, the patient developed a ventricular dysrhythmia and cardiopulmonary arrest. Tube placement and oxygenation were confirmed and tension pneumothorax was excluded. Despite the immediate availability of defibrillation and pharmacologic therapy, she could not be resuscitated.
It was subsequently discovered that the patient was given 500 mg of ketamine IV instead of the intended dose of 50 mg IV (recommended dose is 1-2 mg/kg.) Post-mortem examination revealed 75% stenosis of the left anterior descending coronary artery and hypertensive heart disease. Cause of death was attributed by the medical examiner to coronary artery disease exacerbated by ketamine overdose.
Complications resulting from supratherapeutic doses of ketamine are poorly studied. The largest case series to date reported nine inadvertent ketamine overdoses in children undergoing procedural sedation. These reported doses were 5 to 100 times the intended doses. Respiratory depression and prolonged sedation were the most common forms of toxicity and there were no adverse outcomes. This suggests that the adverse outcome in our report may be related to the age and underlying cardiopulmonary instability of the patient. Ketamine maintains or increases sympathetic autonomic tone, an effect that may be responsible for both the bronchodilation as well as the cardiovascular "stability" associated with its use. However, enhanced noradrenergic outflow produces both increased myocardial oxygen demand and reduced coronary blood flow, which when combined with the patientís chronic and acute disease processes may have produced myocardial ischemia. Interestingly, ketamine itself is a myocardial depressant, but this effect is overcome at therapeutic dose by its autonomic effects. In overdose or when endogenous catecholamines are depleted, it is possible that the drugís direct myocardial effects may become more prominent.
Medication errors are generally divided into problems with prescribing and problems with delivery and administration. One study found that 44% of errors involved administration. Many of the measures taken to address administration errors in the hospital, such as bar coding, automated dispensing systems, etc. may not be practically applied to the emergency or "code" situation. Many hospitals utilize "code carts" or other forms of medication transportation (e.g. a drug tray) that allow for easy access without returning to a central dispensing area for each medication or dose. Although many of the medications commonly used in this situation are packaged in individual doses for adults, some still require drawing up an appropriate dose from a multidose vial. Even more problematic is the situation in which more than one concentration of a medication is available on the code tray. The investigation of our case indicated that the dosing error occurred secondary to unfamiliarity with similarly labeled vials. Ketamine is available in three formulations: 120 mg/mL, 50 mg/mL and 100mg/mL (see figure). Although the bottle sizes differ, their general shape and markings are identical. The total volume is not prominently displayed on two of the formulations.
Since the incident described in our case, we made some recommendations to prevent errors in emergently administered medications including stocking only one formulation and the use of single-dose vials. We further recommend that a clinical pharmacist become a part of the team working in the ED. The presence of clinical pharmacists in the ED has been found to lower the incidence of medication errors in both prescribing (because of increased physician awareness) and in delivery of medications (because frequent in-services to the nurses promotes familiarity with the different medications.)
This case highlights a unique aspect of medication errors that is not often addressed: the code situation. There is clearly a need for continuing efforts to prevent medication dosing errors. Although ketamine overdose is generally considered of little concern, fatal outcomes may occur following a drug administration error.
- Licata M, Pierini G, Popoli G. A fatal ketamine poisoning. J Forensic Sci. 1994 Sep;39(5):1314-20.
- Green SM, Clark R, Hostetler MA, Cohen M, Carlson D, Rothrock SG. Inadvertent ketamine overdose in children: clinical manifestations and outcome. Ann Emerg Med. 1999 Oct;34(4 Pt 1):492-7.
- Barker KN, Flynn EA, Pepper GA, et al. Medication errors observed in 36 health care facilities. Arch Int Med. 2002;162:1897-1903.
- Leape LL, Bates DW, Cullen DJ, et al. System analysis of adverse drug events. JAMA. 1995;274:35-43.
- Cut medication errors in half with ED pharmacist. ED Manag. 2002;14:88-90.
Ketamine in two of the available formulations: 10 mg/mL and 50mg/mL. Both are multiple dose vials with similar labels but different concentrations and volumes.
Journals Home | Past Issues | Search | Send Comments to ACMTNet
Copyright 1999-2003, American College of Medical Toxicology.